Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 4, NWS Morristown, TN

February 18, 2009Blount County, McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this tornado warning at Feb 18, 2009, 4:08 PM EST for Blount County, McMinn County, Monroe County, Tennessee. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2009, 4:08 PM EST (21:08 UTC)
Expired
Feb 18, 2009, 4:45 PM EST
In force
37 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 4:10 PM ESTTSTM WND DMG4 Sw Sweetwater, TNNUMEROUS TREES AND POWERLINES DOWN IN THE REGAN AREA. REPORTED BY MCMINN CO DISPATCH.
Feb 18, 4:10 PM ESTHAIL 1Madisonville, TNQUARTER SIZE HAIL AT DISPATCH CENTER IN MADISONVILLE. REPORTED BY DISPATCH.
Feb 18, 4:15 PM ESTTSTM WND DMG2 Ene Niota, TNSEVERAL TREES DOWN.
Feb 18, 4:16 PM ESTTSTM WND DMGMadisonville, TNPOWERLINES AND TREES DOWN COUNTY WIDE. REPORTED BY DISPATCH.
Feb 18, 4:20 PM ESTTSTM WND DMG3 Se Sweetwater, TNBARN BLOWN DOWN NEAR INTERSECTION OF WOODBY FRIDLEY RD AND OLD HWY 68. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 12:09 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
631 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 182108
TORMRX
TNC009-107-123-182145-
/O.NEW.KMRX.TO.W.0004.090218T2108Z-090218T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EST WED FEB 18 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITIES OF...SWEETWATER...MADISONVILLE...

* UNTIL 445 PM EST

* AT 403 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
  SWEETWATER...MOVING EAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  TARIFFVILLE AND VONORE BY 420 PM EST...
  CITICO BEACH BY 425 PM EST...
  TALASSEE BY 430 PM EST...
  HAPPY VALLEY BY 435 PM EST...
  CADES COVE BY 445 PM EST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST WEDNESDAY EVENING
FOR CENTRAL TENNESSEE.

LAT...LON 3539 8456 3564 8462 3563 8450 3565 8451
      3566 8428 3562 8424 3561 8417 3563 8414
      3566 8413 3568 8366 3556 8367 3555 8376
      3551 8383 3551 8388 3546 8392 3542 8401
TIME...MOT...LOC 2108Z 265DEG 45KT 3551 8440

$$

17
2 follow-up statements
000 
WWUS54 KMRX 182129
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 PM EST WED FEB 18 2009

TNC107-182138-
/O.CAN.KMRX.TO.W.0004.000000T0000Z-090218T2145Z/
MCMINN TN-
428 PM EST WED FEB 18 2009

...THE TORNADO WARNING FOR MCMINN COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THIS EVENING FOR 
PORTIONS OF EAST TENNESSEE.

LAT...LON 3555 8431 3560 8425 3568 8366 3556 8367
      3555 8378 3551 8383 3551 8388 3546 8392
      3545 8396 3542 8401 3541 8426
TIME...MOT...LOC 2128Z 270DEG 50KT 3551 8418

$$

TNC009-123-182145-
/O.CON.KMRX.TO.W.0004.000000T0000Z-090218T2145Z/
BLOUNT TN-MONROE TN-
428 PM EST WED FEB 18 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EST FOR MONROE
AND BLOUNT COUNTIES...

AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO NEAR TARIFFVILLE...OR 7 MILES EAST OF 
MADISONVILLE...MOVING EAST AT 55 MPH.

THE TORNADO WILL BE NEAR...
  TALASSEE BY 435 PM EST...
  7 MILES SOUTH OF HAPPY VALLEY BY 440 PM EST...
  8 MILES SOUTHWEST OF CADES COVE BY 445 PM EST...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST THIS EVENING FOR 
PORTIONS OF EAST TENNESSEE.

LAT...LON 3555 8431 3560 8425 3568 8366 3556 8367
      3555 8378 3551 8383 3551 8388 3546 8392
      3545 8396 3542 8401 3541 8426
TIME...MOT...LOC 2128Z 270DEG 50KT 3551 8418

$$

DMG
000 
WWUS54 KMRX 182137
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 PM EST WED FEB 18 2009

TNC009-123-182145-
/O.CON.KMRX.TO.W.0004.000000T0000Z-090218T2145Z/
BLOUNT TN-MONROE TN-
437 PM EST WED FEB 18 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM EST FOR MONROE
AND BLOUNT COUNTIES...

AT 433 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CITICO BEACH...OR
14 MILES EAST OF MADISONVILLE...MOVING EAST AT 55 MPH.

THE TORNADO WILL BE NEAR...
  8 MILES SOUTHWEST OF CADES COVE BY 445 PM EST...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3545 8412 3547 8419 3553 8416 3560 8410
      3562 8398 3562 8368 3556 8367 3555 8378
      3551 8383 3551 8388 3546 8392 3545 8396
TIME...MOT...LOC 2137Z 270DEG 50KT 3550 8404

$$

DMG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Feb 18, 2:50 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 18, 2:50 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EST WED FEB 18 2009

.SHORT TERM...(TONIGHT AND THURSDAY)...COLD FRONT SWINGS THROUGH THE
SOUTHERN APPALACHIAN REGION EARLY IN THE FIRST PERIOD...TAKING MOST
OF ORGANIZED PRECIP WITH IT. ANTICIPATE WINDS TO REMAIN STRONG WITH
FROPA AND WILL CONTINUE WIND PRODUCTS AS CURRENTLY CONFIGURED.
MOISTURE DEPARTS BUT GOOD UPSLOPE FLOW COMPONENT SHOULD KEEP PRECIP
GOING IN FAVORED UPSLOPE FLOW TERRAIN THROUGH THURSDAY. APPEARS TO
BE INSUFFICIENT MOISTURE FOR ANY SIGNIFICANT ACCUMULATION HOWEVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...MODELS/ENSEMBLES
INDICATE THAT PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE LONG
TERM. NEXT UPPER TROUGH/SURFACE COLD FRONT FEATURE APPROACHES BY
EARLY SATURDAY AND CONTINUES INTO EARLY SUNDAY. APPEARS TEMPS WILL
INITIALLY BE COLD ENOUGH FOR PRECIP TO BEGIN AS SNOW AND POSSIBLY A
MIX. THIS PRECIP SHOULD CHANGE OVER TO ALL RAIN BY SATURDAY
AFTERNOON IN MOST LOCATIONS AS TEMPS SLOWLY CLIMB TO ABOVE FREEZING.
DRY WEATHER RETURNS FOR THE BALANCE OF SUNDAY INTO EARLY TUESDAY
BEFORE ANOTHER SYSTEM APPROACHES BY LATER TUESDAY. MODEL TIMING
DIFFERENCE CAST UNCERTAINTY IN EXACT ONSET AND DEPARTURE OF PRECIP
AT THIS TIME. THUS HAVE CONTINUED SLIGHT CHANCE POPS ACROSS SEVERAL
PERIODS. TEMPS WILL AVERAGE BELOW CLIMO THROUGH MUCH OF THE LONG
TERM BEFORE MODERATING TO NEAR CLIMO BY LATE IN THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             37  49  25  46  30 /  40  10   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  36  45  20  42  29 /  50  10   0   0  10
OAK RIDGE, TN                       35  46  22  43  27 /  40  10   0   0  20
TRI CITIES AIRPORT, TN              37  43  18  37  21 /  50  20   0   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE.

     WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: CAMPBELL...CLAIBORNE...EAST POLK...JOHNSON...
     MORGAN...SCOTT TN...SOUTHEAST CARTER...SOUTHEAST MONROE...
     UNICOI.

VA...WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

LCM
Hazardous weather outlook, Feb 18, 5:30 AM EST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EST WED FEB 18 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EST WED FEB 18 2009 /430 AM CST WED FEB 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING A COLD FRONT AND ITS ASSOCIATED
STRONG WIND FIELD ACROSS THE TENNESSEE RIVER VALLEY TODAY.
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF THIS COLD
FRONT...WITH SOME THUNDERSTORMS POSSIBLY BECOMING SEVERE WITH
DAMAGING WINDS.  ADDITIONALLY...STRONG...GUSTY WINDS WILL DEVELOP
OVER HIGHER ELEVATIONS OF THE NORTHERN PLATEAU...SOUTHWEST VIRGINIA
AND THE EAST TENNESSEE MOUNTAINS.  A WIND ADVISORY IS IN EFFECT FOR
THESE LOCATIONS...WITH THE EXCEPTION OF A HIGH WIND WARNING FOR THE
SMOKY MOUNTAIN REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WARP AROUND MOISTURE ALONG WITH UPSLOPE FLOW BEHIND AN EXITING LOW
PRESSURE SYSTEM ON THURSDAY AND THURSDAY NIGHT COULD GENERATE UP TO
AN INCH OF SNOW OVER HIGHER ELEVATIONS OF THE EAST TENNESSEE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 18, 11:30 AM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EST WED FEB 18 2009

TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-181730-
ANDERSON-BLOUNT SMOKY MOUNTAINS-CAMPBELL-CLAIBORNE-COCKE SMOKY
MOUNTAINS-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-
LEE-LOUDON-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST
COCKE-NORTHWEST GREENE-NW BLOUNT-ROANE-RUSSELL-SCOTT-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
GREENE-SULLIVAN-UNICOI-UNION-WASHINGTON-WISE-
1130 AM EST WED FEB 18 2009

...A CLUSTER OF SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL BE
AFFECTING EAST CENTRAL AND NORTHEAST TENNESSEE...AND SOUTHWEST
VIRGINIA.

AT 1128 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS MOVING NORTHEAST AT 35 MPH...ALONG AND NORTH OF
I-40.

WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. SMALL HAIL IS
POSSIBLE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

17
Local storm report, Feb 18, 3:37 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
02/18/2009                   RHEA               TN   LAW ENFORCEMENT

            TREE FELL ON SCHOOL BUS ON CEMETARY ROAD. NO INJURIES.

&&
Local storm report, Feb 18, 3:52 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             PENNINGTON GAP          36.76N 83.03W
02/18/2009  M0.88 INCH       LEE                VA   TRAINED SPOTTER

&&
Local storm report, Feb 18, 4:02 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
402 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 NE FARRAGUT           35.89N 84.16W
02/18/2009                   KNOX               TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN IN THE WESTERN THIRD OF
            THE COUNTY.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:46 AM ESTHigh Wind WarningMRXBlount, Cocke, Greene, Sevier14 hr
Feb 18, 2:29 PM ESTSevere Thunderstorm WarningMRXCampbell, Scott61 min
Feb 18, 2:37 PM ESTTornado WarningMRXMorgan, Roane38 min
Feb 18, 3:07 PM ESTSevere Thunderstorm WarningMRXBledsoe, Loudon, Meigs, Rhea, Roane38 min
Feb 18, 3:10 PM ESTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane50 min
Feb 18, 3:18 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, McMinn, Meigs, Monroe, Rhea57 min
Feb 18, 3:18 PM ESTSevere Thunderstorm WarningMRXCampbell, Claiborne, Hancock57 min
Feb 18, 3:25 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Meigs, Sequatchie65 min
Feb 18, 3:25 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott65 min
Feb 18, 4:06 PM ESTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson39 min
Feb 18, 4:13 PM ESTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk32 min
Feb 18, 4:36 PM ESTSevere Thunderstorm WarningMRXGreene, Unicoi, Washington39 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.